Hail, Wood
- When
- March 27, 7:50 PM EST
- Where
- Wood County, 0.69 mi ESE of Dowling
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.477, -83.587
Penny to quarter sized hail was observed.
An area of deepening low pressure moved northeast across Ohio and over Lake Erie during the late evening hours of March 27th and early morning hours of the 28th. A line of showers and thunderstorms develop in association with this low and moved across northwestern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of deepening low pressure moved northeast across Ohio and over Lake Erie during the late evening hours of March 27th and early morning hours of the 28th. A line of showers and thunderstorms develop in association with this low and moved across northwestern Ohio. A couple of the stronger thunderstorms became severe and produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 27, 6:55 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT SUN MAR 27 2016
.SYNOPSIS...
A STRENGTHENING AREA OF LOW PRESSURE OVER SOUTHERN LOWER MICHIGAN
WILL MOVE NORTHEAST OVERNIGHT AND DRAG A COLD FRONT ACROSS THE
REGION. THE LOW WILL CONTINUE NORTHEAST ON MONDAY AS HIGH PRESSURE
BUILDS TOWARD THE AREA FROM THE WEST. THE HIGH WILL BUILD OVER THE
AREA TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
LOW PRESSURE OVER SOUTHERN LOWER MI WILL MOVE NORTHEAST DRAGGING A
COLD FRONT EAST ACROSS THE REGION. THE FRONT SHOULD REACH THE KTOL
AREA 3-4Z...THE ISLANDS TO KCMH 06Z...KCLE 09-10Z AND EAST OF THE
AREA BY 12-14Z. SHRA AND TSRA WILL OCCUR IN A BAND AHEAD OF AND
ALONG THE FRONT AS IT PUSHES EAST ACROSS THE CWA TONIGHT. THERE IS A
POSSIBILITY FOR SEVERE STORMS IN THE WEST BUT AS TEMPS COOL DURING
THE NIGHT...THE THREAT FOR SEVERE SHOULD LESSEN FOR THE CENTRAL AND
EASTERN PARTS OF THE AREA.
WILL HAVE CATEGORICAL POPS FOR THE ENTIRE AREA OVERNIGHT WITH LOWS
IN THE LOW TO MID 40S. THERE IS SOME CONCERN ABOUT INCREASING WINDS
POST COLD FRONT MAINLY 08-12Z. MODELS SHOW 850MB WINDS APPROACHING
45-50KTS IN THE COLD ADVECTION. GUIDANCE IS FAR ENOUGH BELOW
ADVISORY CRITERIA THAT MOST AREAS WILL BE OK BUT THERE COULD BE A
FEW HOURS TOWARDS MORNING IN THE WEST WHERE SUSTAINED WINDS ARE IN
THE LOWER/MID 20 KNOT RANGE WITH GUSTS OVER 35 KNOTS.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MONDAY MORNING LOW PRESSURE WILL BE BETWEEN LAKE ERIE AND LAKE
HURON WITH THE COLD FRONT JUST EAST OF THE AREA. CONCERNED AGAIN
ABOUT THE POSSIBILITY OF NEEDING A WIND ADVISORY ESPECIALLY ALONG
THE LAKESHORE WHERE THE WNW FLOW SHOULD BE STRONGEST. WILL ALLOW
FOR ANOTHER MODEL RUN. OTHERWISE HAVE DECREASING POPS WEST TO
EAST MONDAY. HIGH WILL ONLY REACH 45 TO 50. MONDAY NIGHT WILL
BEGIN WITH A LOW CHANCE POP FAR NORTHEAST BUT OTHERWISE WILL KEEP
FORECAST DRY. HIGH PRESSURE BUILDS IN FOR TUESDAY. WEDNESDAY TEMPS
SHOULD MODERATE BACK INTO THE 60S AS HIGH PRESSURE MOVES EAST AND
A DECENT SSW GRADIENT DEVELOPS. WEDNESDAY NIGHT LOW PRESSURE WILL
MOVE INTO THE WESTERN/CENTRAL LAKES FROM THE PLAINS. LOW LEVEL
FLOW AHEAD OF THE SYSTEM IS OUT OF THE GLFMX SO EXPECT PLENTY OF
MOISTURE WILL GET INTO THE AREA IN ADVANCE OF THE SYSTEM. WILL
HAVE LIKELY POPS FOR THE OVERNIGHT.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
ALTHOUGH GFS CONTINUES TO BE FASTER THAN ECMWF...BOTH MODELS BRING
COLD FRONT THROUGH ON THURSDAY. ENOUGH INSTABILITY AND LIFT FOR
TSRA DURING THE DAY...AS 850MB WINDS INCREASE TO 55KT AHEAD OF THE
FRONT. SYSTEM WILL MOVE EAST OF THE FORECAST AREA OVERNIGHT
THURSDAY. AFTER THAT COOLER TEMPS WITH A CHANCE OF A FEW SHOWERS
LINGERS INTO THE WEEKEND AS SEVERAL TROUGHS ROTATE ACROSS THE GREAT
LAKES. ANOTHER BLAST OF WINTER DUE SUNDAY. GFS PUSHES THE FRONT
THROUGH ON SUNDAY...WHILE THE ECMWF HOLDS IT OFF UNTIL SUNDAY NIGHT.
EITHER WAY MUCH COLDER AIR ON THE WAY AS 850MB TEMPS PLUNGE TO -16C
ON MONDAY.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS WILL FILL IN AND SPREAD EAST TONIGHT AHEAD
OF A STRONG COLD FRONT CURRENTLY EXTENDING FROM NORTHERN INDIANA TO
THE MID-MISSIPPI VALLEY. THUNDERSTORMS WILL REACH CLE BY 04Z AND ERI
BY 07Z WITH IFR VISIBILITIES POSSIBLE AT ALL LOCATIONS.
THUNDERSTORMS TONIGHT MAY BE CAPABLE OF PRODUCING LARGE HAIL NEAR
FDY WITH ISOLATED WIND GUSTS TO 40+ KNOTS POSSIBLE AT ANY SITE.
WINDS WILL SHIFT TO THE SOUTHWEST/WEST WITH THE PASSAGE OF THE FRONT
AND BE STRONG WITH GUSTS OF 30-35 KNOTS THROUGH MIDDAY ON MONDAY.
CEILINGS WILL SETTLE INTO THE MVFR RANGE AT MOST SITES BEHIND THE
FRONT.
OUTLOOK...NON VFR THROUGH MONDAY AND AGAIN WEDNESDAY NIGHT INTO
THURSDAY IN TSRA.
&&
.MARINE...
REST OF THIS AFTERNOON SHOULD BE UNEVENTFUL. OVERNIGHT LOW
PRESSURE CENTER NOW NEAR STL WILL MOVE ACROSS THE LOWER LAKES
DRAGGING A STRONG COLD FRONT ACROSS THE FORECAST AREA. AHEAD OF
THE FRONT WILL BE SOME TSRA...BEHIND THE FRONT STRONG GUSTY WINDS.
MODELS MOVE LOW INTO NW OHIO TOWARD MIDNIGHT LOCAL AND NORTHEAST
OF THE AREA BY DAYBREAK MONDAY. SPC HAS WEST HALF OF FORECAST
AREA IN MARGINAL RISK. BIGGEST THREAT WILL BE FROM WINDS AS 925MB
WINDS INCREASE TO 50KT OVER THE WEST HALF. BEHIND THE FRONT W-SW
WINDS GUSTS WILL INCREASE TO THE 30-35 KNOT RANGE ESPECIALLY ALONG
THE LAKE SHORE.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT MONDAY FOR LEZ147>149.
SMALL CRAFT ADVISORY UNTIL 3 PM EDT MONDAY FOR LEZ142>146.
&&
SYNOPSIS...TK
NEAR TERM...TK/ADAMS
SHORT TERM...TK
LONG TERM...DJB
AVIATION...KEC
MARINE...DJBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 644 PM EDT SUN MAR 27 2016 LEZ061-144>149-164>169-OHZ009>014-019>023-028>033-036>038-047-089- PAZ001>003-282245- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION- MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 644 PM EDT SUN MAR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. LOW PRESSURE WILL DEEPEN AS IT REACHES THE WESTERN END OF LAKE ERIE TONIGHT. THIS WILL ASSIST IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS THIS EVENING THROUGH 4 AM. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ142-143-162-163-OHZ003-006>008-017-018-027-282245- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-LUCAS-WOOD- OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT- 644 PM EDT SUN MAR 27 2016 ...SEVERE THUNDERSTORM WATCH 57 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE ACROSS NORTHWEST OHIO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
826 PM EDT SUN MAR 27 2016
OHZ003-006>008-018-280130-
OTTAWA-LUCAS-WOOD-SANDUSKY-SENECA-
826 PM EDT SUN MAR 27 2016
...STRONG THUNDERSTORMS WILL AFFECT WESTERN SANDUSKY...OTTAWA...
WOOD...LUCAS AND NORTHWESTERN SENECA COUNTIES...
AT 822 PM EDT...A VERY STRONG THUNDERSTORM WAS 15 MILES WEST OF
BOWLING GREEN MOVING NORTHEAST AT 25 MPH. OTHER STRONG THUNDERSTORMS
WERE DEVELOPING ACROSS MUCH OF NORTHWEST OHIO.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TOLEDO...BOWLING GREEN...FREMONT...FOSTORIA...PERRYSBURG...OREGON...
SYLVANIA...ROSSFORD...WATERVILLE...NORTHWOOD...WHITEHOUSE...NORTH
BALTIMORE...OAK HARBOR...GIBSONBURG...GENOA...WOODVILLE...HOLLAND...WESTON...
ELMORE AND MAUMEE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
NORTHWESTERN OHIO.
LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
4171 8345 4170 8346 4170 8344 4169 8343
4169 8335 4171 8334 4164 8323 4162 8313
4174 8311 4118 8316 4118 8388
TIME...MOT...LOC 0022Z 092DEG 1306KT 4125 8526
ADAMSThe Detroit radar (KDTX), 136 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
7 hail. Local standard time, as filed.
Penny to quarter sized hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Nickel sized hail was observed.
Quarter sized hail was observed.
Nickel sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625214, 625219, 625215, 625217, 625220, 625216, 625218.